Hail, Polk
- When
- July 31, 1:15 AM CST
- Where
- Polk County, 2.88 mi WNW of Beltrami
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.560, -96.590
Strong winds also blew open the garage doors.
Thunderstorms produced a few reports of hail or strong winds across Polk and Norman counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms produced a few reports of hail or strong winds across Polk and Norman counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 10:46 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1146 PM CDT TUE JUL 30 2013 .UPDATE... ISSUED AT 934 PM CDT TUE JUL 30 2013 THE SKY HAS BECOME MOSTLY CLEAR...EXCEPT FOR AREAS NORTH OF THE INTERNATIONAL BORDER JUST AHEAD OF THE UPPER WAVE. THE BEST THUNDER CHANCES WILL BE ASSOCIATED WITH THE FORCING FROM THE UPPER WAVE...WHICH WILL BE NEAR THE INTERNATIONAL BORDER. KEPT THE SCATTERED THUNDER HERE...AND LOWERED TO ISOLD THUNDER ELSEWHERE. ALSO LOWERED SKY COVER. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 332 PM CDT TUE JUL 30 2013 MAIN CHALLENGE FOR THE SHORT TERM REMAINS PCPN CHANCES. MODELS NOT IN VERY GOOD AGREEMENT ON THE OVERALL DETAILS SO PREFER THE 12Z TUE SPC WRF FOR PCPN TONIGHT. THE CURRENT AREA OF SHOWERS THAT WAS ACROSS SOUTH CENTRAL ND HAS FINALLY BEEN THINNING ON ITS NORTHERN FRINGE. ANOTHER LITTLE PATCH OF ECHOES WENT THRU KDVL AND FELL APART. SPC DID ISSUE A SEVERE TSTM WATCH FOR PORTIONS OF WESTERN AND CENTRAL SD. THIS AREA HAS HEATED OUT TODAY AND MLCAPE VALUES HAVE PUSHED QUITE HIGH. FOR OUR FA THERE HAS BEEN A LOT OF REMNANT CLOUD COVER WHICH HAS HELD DOWN TEMPS. THE BEST SHORT WAVE IS DROPPING INTO SOUTHERN CANADA AND THERE ARE A LOT OF SHOWERS ASSOCIATED WITH IT ACROSS SOUTHERN SASKATCHEWAN AND SOUTHWEST MANITOBA. SOME OF THESE MAY AFFECT THE NORTHERN FA TONIGHT. THINK THE SHOWERS/ISOLATED THUNDER APPROACHING THE SOUTHWEST FA WILL CONTINUE TO DROP SE. SPC WRF AND OTHER MODELS WANT TO KEEP SOME LOW CHANCES FOR PCPN OVERNIGHT WHILE THE NEW 12Z ECMWF IS BASICALLY DRY. OVERALL CONFIDENCE IS LOW FOR MUCH PCPN IN OUR FA TONIGHT BUT HAVE KEPT SOME SCATTERED SHOWERS/TSTMS AROUND TO BLEND WITH ADJACENT OFFICES. LOW LEVEL JET AND WARM ADVECTION SHOULD BE SOUTH OF THE FA AS WELL WHICH ALSO FAVORS THE DRIER FORECAST. DID GO WITH A DRY FORECAST WED THINKING ANY LINGERING PCPN WOULD BE EAST OF THE FA. SEVERAL MODELS SHOW A WEAK SHORT WAVE WED NIGHT DROPPING A LITTLE LIGHT PCPN IN THE NORTHEAST BUT WITH LITTLE MODEL CONSENSUS LEFT THE FORECAST DRY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 332 PM CDT TUE JUL 30 2013 A LITTLE BIT OF A COLD POOL WILL DROP DOWN INTO THE NORTH/NE FA ON THU WITH MORE SHORT WAVE ENERGY. SCENARIO IS GOOD FOR SOME MORNING SHOWERS WITH THE CHANCE OF SOME AFTERNOON RUMBLES OF THUNDER. MOST OF THIS ENERGY SHOULD MOVE EAST OF THE FA BY FRIDAY WITH SFC HIGH PRESSURE BUILDING BACK INTO THE AREA. FOR SUN NIGHT THRU WED AN UPPER RIDGE AND DRY AIRMASS WILL KEEP THE EARLY PART OF THE PERIOD DRY...BUT THE RIDGE WILL MOVE OFF TO THE EAST ON MONDAY AND THERE WILL BE INCREASING CHANCES OF TSTMS MON AFTN INTO THE EVENING AS A WAVE MOVES ACROSS THE NORTHERN TIER. ACTIVITY SHOULD CONTINUE INTO THROUGH THE DAY ON TUESDAY AND IMPROVE BY EARLY WED MORNING. DAYTIME HIGHS NEXT WEEK WILL CONTINUE TO BE BELOW SEASONAL NORMS...WITH MAX TEMPS GENERALLY IN THE UPPER 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1146 PM CDT TUE JUL 30 2013 WEAK COLD FRONT WILL CAUSE ISOLATED THUNDER BEFORE SUNRISE...BUT COVERAGE NOT ENOUGH FOR A MENTION IN THE FORECAST. WILL MONITOR ACTIVITY AND AMEND IF NEEDED. BREEZY NORTHWEST WINDS ARE EXPECTED WEDNESDAY AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...GODON LONG TERM...GODON/ROGERS AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 553 AM CDT TUE JUL 30 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 553 AM CDT TUE JUL 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MOVING INTO THE DEVILS LAKE AND SHEYENNE BASINS BY LATE AFTERNOON...AND THEN FURTHER EASTWARD TONIGHT. AT THIS POINT...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS STORMS ARE EXPECTED TO BE WEAKENING AS THEY MOVE INTO THE REGION. HOWEVER...SOME STORMS COULD PRODUCE LIGHTNING...GUSTY WINDS OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY INTO MONDAY. AT THIS TIME EXACT SEVERITY IS UNKNOWN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 204 AM CDT WED JUL 31 2013 MNZ001-002-015-NDZ030-310745- EAST POLK MN-NORMAN MN-TRAILL ND-WEST POLK MN- 204 AM CDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK...EXTREME NORTHEASTERN TRAILL AND NORTHEASTERN NORMAN COUNTIES UNTIL 245 AM CDT... AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES SOUTHWEST OF CROOKSTON...OR 24 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HAROLD AND GREENVIEW AROUND 215 AM CDT. BELTRAMI AROUND 220 AM CDT. MELVIN AROUND 225 AM CDT. DUGDALE AROUND 230 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4774 9583 4730 9626 4761 9687 4777 9683 TIME...MOT...LOC 0704Z 285DEG 39KT 4762 9673 JR
The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong winds also blew open the garage doors.
A few three to five inch diameter tree branches were broken down. Pea to penny sized hail also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459327, 459328.